Drought, Vilas
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Rainfall was below normal for the month across north-central Wisconsin, resulting in continued severe drought (D2) conditions in that part of the state. Above normal rainfall over a large portion of central Wisconsin, much of which fell during the first half of the month, resulted in the end of severe drought conditions there.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Rainfall was below normal for the month across north-central Wisconsin, resulting in continued severe drought (D2) conditions in that part of the state. Above normal rainfall over a large portion of central Wisconsin, much of which fell during the first half of the month, resulted in the end of severe drought conditions there.
August rainfall at Rhinelander was 0.50 inch below normal for the month, while Wausau (6.21 inches), Wisconsin Rapids (5.85 inches) and Marshfield (5.09 inches) were about 0.75 to as much as 1.5 inches above normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 2:37 PM CST, 9 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 337 PM CDT FRI JUL 31 2009 .SHORT TERM...TONIGHT AND SATURDAY...MAIN FCST CONCERN IS PCPN TRENDS LATE TONIGHT INTO SATURDAY. DIURNAL CUMULUS HAS DEVELOPED OVER THE FA...WITH A FEW SMALL SHOWERS SHOWING UP ON RADAR NEAR THE WI/MI BORDER. EXPECT THAT MOST OF THIS ACTIVITY IS NOT REACHING THE GROUND...ALTHOUGH DID NOTICE THAT IMT PICKED UP A HUNDREDTH OF AN INCH. RADAR/SATL TRENDS SUGGEST THAT MOST OF THE SHOWERS SHOULD REMAIN FOCUSED OVER THE MN ARROWHEAD/ UPPER PENINSULA RGN FOR THE NEXT SEVERAL HOURS... AS THE WEAK S/W TROF OVER WSTRN LK SUP CONTINUES TO LIFT ENE. NOT PLANNING TO MENTION ANY PCPN FOR THE EVG FCST...AS ANY LINGERING ACTIVITY SHOULD DISSIPATE BY THEN. POTENT S/W TROF MOVG INTO NW ND WILL HELP TO DRIVE COLD FRONT INTO WSTRN WI LATE TONIGHT. A 40 KT LLJ WILL CRANK UP IN ADVANCE OF THE FRONT...WHICH WILL COMBINE WITH WITH THE UPPER TROF AND A 100 KT JET STREAK TO PROVIDE PLENTY OF DYNAMIC FORCING FOR PCPN. HOWEVER...MOISTURE AND INSTABILITY WILL NOT BE VERY IMPRESSIVE FOR THIS TIME OF YEAR...WITH SFC DEW POINTS IN THE 50S...AND H8 LIS BARELY BLO ZERO. HAVE MAINTAINED LIKELY POPS FOR OUR WSTRN COUNTIES LATE TONIGHT...AND ACROSS THE REST OF THE FA EARLY SATURDAY MORNING. HAVE BACKED TSTM COVERAGE OFF TO ISOLD...AND LOWERED QPF AMTS A BIT. MADE SOME SIGNIFICANT DOWNWARD ADJUSTMENTS IN POPS DURING THE AFTERNOON...AS MODELS AGREE ON A SIGNIFICANT DRY SLOT PUNCHING INTO THE RGN...AS WELL AS MORE STABLE AIR...WITH H7-5 LAPSE RATES LOWERING TO AROUND 5 C/KM LATE IN THE DAY. USED A BLEND OF MET/MAV GUIDANCE FOR TONIGHT/SATURDAY. MIXING THROUGH 775-750 MB ON SATURDAY SHOULD YIELD MAX TEMPS RANGING FROM THE UPPER 60S IN NC WI TO THE MIDDLE 70S IN EC WI. IN ADDITION...THE DEEP MIXING SHD RESULT IN NMRS WIND GUSTS TO 25-30 MPH IN THE WAKE OF THE COLD FRONT. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... THE MAIN CONCERN IN THE LONG TERM WAS THE CHANCE FOR PRECIPITATION ASSOCIATED WITH THE SERIES OF UPPER LEVEL SHORT WAVES MOVING THROUGH THE REGION. MODELS AGAIN SHOWED THE LONG WAVE TROUGH ACROSS EASTERN NORTH AMERICA THROUGH MOST OF NEXT WEEK. 12Z MODEL RUNS FROM THE NAM/GFS/ECMWF/UKMET ALL SHOWED A SURFACE RIDGE PUSHING INTO THE STATE ON SATURDAY NIGHT. THE GFS HAD SOME QPF IN NORTH-CENTRAL WISCONSIN 06Z-12Z SUNDAY BUT THE OTHER MODELS WERE DRY. 12Z GFS MOS ONLY HAD 12 POPS AT RHI DURING THE PERIOD SO A DRY FORECAST APPEARED TO BE THE BETTER OPTION. THE GFS HAD SOME QPF NORTH OF RHI FOR SUNDAY AFTERNOON AND THE ECMWF NICKED THE NORTHWEST PART OF THE FORECAST AREA WITH ITS QPF. AS A RESULT OF THIS...SLIGHT CHANCE POPS ARE IN THE NORTHWEST HALF OF THE CWA ON SUNDAY...MAINLY DURING THE AFTERNOON. CHANCE POPS ARE IN FOR THE ENTIRE AREA BY LATE SUNDAY NIGHT...LASTING THROUGH MONDAY...AS ANOTHER SHORT WAVE AND SURFACE LOW PASS THROUGH THE AREA. A SURFACE RIDGE SHOULD BRING DRIER WEATHER TO THE AREA BY LATE MONDAY NIGHT...CONTINUING THROUGH TUESDAY NIGHT. WENT WITH SLIGHT CHANCE POPS ON WEDNESDAY AND CHANCE POPS WEDNESDAY NIGHT AND THURSDAY. FORECAST CONFIDENCE FOR THOSE PERIODS IS DECLINING AS THE GFS HAD QPF MISSING THE AREA TO THE SOUTHWEST AND THE 06Z DGEX HAD LITTLE QPF WITH A SYSTEM IT SHOWED MOVING ACROSS THE REGION. THE REST OF THE REST OF THE WEEK SHOULD BE DRY WITH SURFACE HIGH PRESSURE IN PLACE. && .AVIATION...DIURNAL CUMULUS AND ISOLD -SHRA OVER N WI WILL DISSIPATE BTY SUNSET. EXPECT SHOWERS AND ISOLD TSRA TO OVERSPREAD THE FA FROM WEST TO EAST LATE TONIGHT INTO SAT MORNING...AS A COLD FRONT PUSHES THROUGH THE AREA. PATCHY MVFR CIGS/VSBYS ARE PSBL WITH THE SHOWERS...BUT VFR CONDITIONS SHOULD BE THE RULE FOR MOST AREAS. A SW LOW-LEVEL JET WILL INCREASE TO 35-40 KTS AFT MIDNIGHT AND CONTINUE UNTIL THE FRONT PASSES...SO HAVE ADDED SOME LLWS TO THE TAFS LATER TONIGHT INTO EARLY SATURDAY. EXPECT SOME MVFR CIGS TO DEVELOP IN THE WAKE OF THE FRONT ON SATURDAY MORNING AS COOLER AIR INTERACTS WITH LINGERING LOW-LEVEL MOISTURE. WEST WINDS GUSTING UP TO 25 KTS WILL ALSO DEVELOP BEHIND THE FRONT BY MID-LATE SATURDAY MORNING...AND CONTINUE THROUGH THE DAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 350 PM CDT FRI JUL 31 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 350 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL AND NORTH CENTRAL WISCONSIN LATE TONIGHT...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A COLD FRONT SWEEPS ACROSS THE REGION...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-012100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 350 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED ON SATURDAY AS COLD FRONT SWEEPS ACROSS THE REGION. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. INCREASING SOUTHWEST WINDS AND WAVES MAY RESULT IN CONDITIONS APPROACHING SMALL CRAFT CRITERIA ON SATURDAY. TSK/MG
The national radar mosaic for the moment the first event began.
14 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193175, 193176, 193178, 193179, 193180, 193181, 193182, 193183, 193184, 193185, 193186, 193187, 193188, 193189.